MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number ACU0T0
Medical Device Problem Codes Unintended Ejection (1234); Inaccurate Delivery (2339)
Health Effect - Clinical Code Capsular Bag Tear (2639)
Date of Event 05/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product evaluation: complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A healthcare professional reported that during an intraocular lens (iol) implantation procedure, while inserting the iol, the posterior capsular bag ruptured.It was noted that the eye gave a "horse kick" during implantation.An alternate iol was implanted and "disinsertion" of the capsular bag occurred.
 
Additional Manufacturer Narrative
The device was returned loose in the carton for the reported product.The mylar label had been removed.The label was indicated to have been removed by the surgeon to evaluate the plunger.Without the identifying mylar label, it cannot be confirmed that the returned device is the reported device.The plunger lock and lens stop had been removed.The plunger was oriented correctly.Viscoelastic was observed in the device.The plunger was retracted.The device, plunger, barrel and nozzle assemblies were evaluated.No device damage was observed.The nozzle was removed and cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.During evaluation, it was noted that the returned, unlabeled complaint sample had an company preload v3.5 extended tip ¿d¿ nozzle where the complaint sample should have been equipped with an company preload ¿c¿ nozzle.A video was provided of the lens delivery.The device preparation and initial advancement were not shown.A clinical assessment was provided by the subject matter expert (sme) for delivery systems.Product history records were reviewed and documentation indicated the product met release criteria.Viscoelastic was not provided.It is unknown if a qualified product was used.The root cause for the pc-tear could not be determined.No device damage was observed.Top coat dye stain testing was conducted with acceptable results.The sme assessment was that a 28.0d company lens - if delivered through the ¿d¿ size nozzle - would not likely suddenly "jump" as a it was observed on the provided video.The complaint sample was only one diopter higher than the maximum diopter qualified for the ¿d¿ size company preload nozzle, which is 27.0d.The diopter cutoff of 27.0 as specified in the instructions for use (ifu), was related to the increased likelihood for lens damage as the diopter increases.The 27.0 diopter cut-off was not related to delivery control or to preventing the type of ¿jump¿ that was observed on the video.The sme assessment was that the incorrect nozzle type did not play a role in cause of the reported capsular bag tear.Ophthalmic viscosurgical device (ovd) type, ovd amount, and other use variables were requested, but remain unknown.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
MDR Report Key11809898
Report Number1119421-2021-01006
Device Sequence Number3515172
Product Code KYB
UDI-Device Identifier00380652395410
UDI-Public00380652395410
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/11/2024
Device Model NumberACU0T0
Device Lot Number15126401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2021
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date10/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HYBRID TIP OF CENTURION; SURGICAL PRODUCT, UNSPECIFIED
Outcome Attributed to Adverse Event Other; Required Intervention;